A 65-year-old breast cancer patient in Mexico has lost her fingerprints, perhaps permanently. The woman was diagnosed with “hand-foot syndrome” caused by her chemotherapy treatments after being denied a bank transaction that needed her fingerprints.
The patient is in the most advanced stage of breast cancer, and the disease has spread to her lungs. She had been undergoing chemo treatments for three months, causing her to develop hand-foot syndrome (HFS), according to a study published in the New England Journal of Medicine.
“The hand-foot syndrome is a side effect of certain chemotherapeutic agents that is characterized by redness, swelling, and pain on the palms of the hands or soles of the feet,” the study said.
After the patient’s first chemo cycle, she developed grade 1 of HFS, meaning skin changes or dermatitis without pain. It was successfully treated with topical agents. But her skin symptoms became worse after her third chemo cycle and began interfering with everyday tasks, meaning she had advanced to grade 3 of HFS. At that point, doctors reduced some of the cancer treatments because the tumors in her lungs had shrunk.
“The patient had no further acute toxic effects, but the fingerprints of her thumb (Panel B) and fingers (Panel C) were erased,” the study’s authors, Dr. Yanin Chavarri-Guerra and Dr. Enrique Soto-Perez-de-Celis of the Instituto Nacional de Ciencias Medicas y Nutricion in Mexico City, wrote.
HFS itself is a common adverse reaction to certain chemo drugs ‒ in this case, a combination of capecitabine and bevacizumab ‒ according to a 2012 study published in the Oncologist medical journal. HFS may occur within days or as long as one year after initiation of therapy, and it usually resolves spontaneously within a week or two after treatment ends. Its symptoms are usually not permanent.
Loss of fingerprints is a rare complication of HFS, Dr. Stephanie Bernik, chief of surgical oncology at Lenox Hill Hospital in New York City, told HealthDay.
“Skin sloughing and peeling with associated swelling is not so uncommon, but the occurrence to the extent that fingerprints may disappear is extremely unusual,” she said. “Usually the symptoms [of hand-foot syndrome, such as skin peeling] are reversible but apparently that was not the case with this patient.”
The Mexican woman is not the first to experience the loss of fingerprints. The 2012 Oncologist study focused on a 53-year-old man with stage IV rectal cancer that had spread to his liver and lungs. After his second and third cycles of chemo, he developed HFS. By his fifth and sixth chemo cycles, the HFS had moved into grade 3.
Al-Ahwal and Bernik each warned oncologists and other health care practitioners to be aware of loss of fingerprints as a result of chemo treatments.
“[The study’s authors] believe clinicians should pay more attention to this possible outcome that can add additional stress in the lives of patients whose quality of life is already severely compromised,” Al-Ahwal wrote.
“Health care workers and patients need to be aware of this possible rare result of chemotherapy, especially in an age where use of fingerprints for identification is increasing,” Bernik told HealthDay.
In Mexico, Chavarri-Guerra and Soto-Perez-de-Celis provided the breast cancer patient with a letter to her bank “explaining that the chemotherapy was responsible for her lack of fingerprints,” they wrote.